MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 916ESA
Medical Device Problem Codes Material Separation (1562); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is one of two manufacturer reports being submitted for this case.The investigation is ongoing.
 
Event or Problem Description
As reported by research & development (r&d), during testing, a 16fr esheath tore at the distal tip as the 29mm x4 delivery system with crimped 29mm sapien x4 valve passed through the tip.The esheath also exhibited separation of the tip which was found to be attached to the crimped valve.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted to include additional information.This is one of two manufacturer reports being submitted for this case.Please reference manufacturer report no: 2015691-2023-10685.The investigation is still ongoing.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and includes additional information based on device evaluation.The following sections of this report have been corrected/updated: h3 (device evaluated by manufacturer), h6 (type of investigation, investigation findings, investigation conclusions) and h10 (provide narrative/data).The device was provided by research & development (r&d) for further evaluation.The device was visually inspected.Visual inspection revealed the liner was fully expanded and the distal tip was torn radially along the distal edge of the liner and separated.All score lines were noted to be present.Imagery was also provided for review.Imagery review revealed the distal tip tore radially and was separated.The separated portion was found on a valve strut.A device history record (dhr) review was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the events.A lot history review was also performed and it did not provide any indication that a manufacturing non-conformance would have contributed to the events.During manufacturing, the device undergoes multiple 100% inspections.In addition, the work order underwent functional product verification testing on a sampling basis as a requirement for lot release.These inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported event.The instructions for use (ifu)/training manuals were reviewed for guidance/instruction involving the esheath usage.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The events for esheath distal tip torn and system components separating during use were confirmed per evaluation of the returned device.However, no manufacturing nonconformance was identified during evaluation.A review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the events.A review of the manufacturing mitigations supports that the esheath has proper inspections in place to detect issues related to the events.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were noted during device unpacking or preparation.Per the event description, "during testing, a 16fr esheath tore at the distal tip as the 29mm x4 delivery system with crimped 29mm sapien x4 valve passed through the tip.The esheath also exhibited separation of the tip which was found to be attached to the crimped valve." per evaluation of the returned device, the esheath distal tip was observed to be torn radially along the distal edge of the liner with the torn section separated.The failure mode is characteristic of sheath tip tear events as described in a previously performed product risk assessment (pra).While a definitive root cause was unable to be determined, previous investigation indicated that the tear is attributed to improper tip expansion, resulting in interference between the valve and sheath tip.As such, it is possible that improper tip expansion led the distal tip to catch onto the valve while advancing through.As the valve is pushed past the distal tip, the torn portion that is caught onto the valve can separate.In this case, a definitive root cause was unable to be determined; however, the failure mode may be related to improper expansion of the sheath tip during transcatheter heart valve (thv) advancement and/or procedural factors (valve caught on sheath) may have contributed to the events.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.A previous corrective and preventive action (capa) was initiated for this type of event.Additionally, a previous product risk assessment (pra) was performed for this type of event.Further assessment revealed the control limits have not been exceeded.Therefore, no corrective or preventative actions are required at this time.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16326552
Report Number2015691-2023-10684
Device Sequence Number15614608
Product Code DYB
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)240615(10)64546030
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date06/15/2024
Device Model Number916ESA
Device Catalogue Number916ESA
Device Lot Number64546030
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2023
Supplement Date Received by Manufacturer02/08/2023
04/17/2023
Initial Report FDA Received Date02/08/2023
Supplement Report FDA Received Date03/02/2023
04/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown